clopen.solutions
OP-00183 Open

Scholz–Brauer inequality for multiplication chains

Submit a result

Let $\ell(n)$ be the length of a shortest addition chain for $n$, with $\ell(1) = 0$; an addition chain of length $r$ for $n$ computes $A^n$ from a matrix $A$ with $r$ multiplications. Brauer proved $\ell(2^n - 1) \le n - 1 + \ell^*(n)$, where $\ell^*(n)$ is the length of a shortest star chain for $n$: an addition chain $1 = a_0 < a_1 < \dots < a_r = n$ in which every $a_i$ with $i > 0$ is $a_{i-1} + a_j$ for some $j < i$. So the inequality below holds whenever $\ell^*(n) = \ell(n)$. Clift showed by computer that it holds for every $n < 5784689$, with equality for every $n \le 64$.

Problem. Is $\ell(2^n - 1) \le n + \ell(n) - 1$ for every $n \ge 1$?

Source: Scholz (1937), Aufgabe 253, in the form Brauer (1939) gives it; see Bläser (2013), Research Problem 2.9.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
NT — Number Theory
Secondary
CO, NA
Keywords
addition chains, exponentiation, OpenProblemsInNLA
Literature checked
Oct. 8, 2026 by clemens-admin

References

@article{scholz1937,
  author  = {Scholz, Arnold},
  title   = {Aufgabe 253},
  journal = {Jahresber. Deutsch. Math.-Verein.},
  volume  = {47},
  year    = {1937},
  pages   = {41--42},
  note    = {Abt. II},
}
@article{brauer1939,
  author  = {Brauer, Alfred},
  title   = {On addition chains},
  journal = {Bull. Amer. Math. Soc.},
  volume  = {45},
  number  = {10},
  year    = {1939},
  pages   = {736--739},
  doi     = {10.1090/S0002-9904-1939-07068-7},
}
@article{clift2011,
  author  = {Clift, Neill Michael},
  title   = {Calculating optimal addition chains},
  journal = {Computing},
  volume  = {91},
  number  = {3},
  year    = {2011},
  pages   = {265--284},
  doi     = {10.1007/s00607-010-0118-8},
}
@book{blaser2013,
  author    = {Bl{\"a}ser, Markus},
  title     = {Fast Matrix Multiplication},
  series    = {Theory of Computing Library, Graduate Surveys},
  number    = {5},
  publisher = {Theory of Computing Library},
  year      = {2013},
  pages     = {1--60},
  doi       = {10.4086/toc.gs.2013.005},
}
@misc{openproblemsinnla-ac07,
  author       = {Townsend, Alex},
  title        = {{AC-07}: Scholz–Brauer inequality for multiplication chains},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/arithmetic-and-complexity/AC-07/README.md},
  note         = {Read at commit b8c7852, 2026-10-07},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00183, "Scholz–Brauer inequality for multiplication chains", clopen.solutions.